×

Computing the first eigenpair of the \(p\)-Laplacian via inverse iteration of sublinear supersolutions. (English) Zbl 1255.65205

Summary: We introduce an iterative method for computing the first eigenpair \((\lambda _{p },e _{p })\) for the \(p\)-Laplacian operator with homogeneous Dirichlet data as the limit of \((\mu _{q,} u _{q })\) as \(q\rightarrow p ^{ - }\), where \(u _{q }\) is the positive solution of the sublinear Lane-Emden equation \(-\Delta_{p}u_{q}=\mu_{q}u_{q}^{q-1}\) with the same boundary data. The method is shown to work for any smooth, bounded domain. Solutions to the Lane-Emden problem are obtained through inverse iteration of a super-solution which is derived from the solution to the torsional creep problem. Convergence of \(u _{q }\) to \(e _{p }\) is in the \(C ^{1}\)-norm and the rate of convergence of \(\mu _{q }\) to \(\lambda _{p }\) is at least \(O(p - q)\). Numerical evidence is presented.

MSC:

65N25 Numerical methods for eigenvalue problems for boundary value problems involving PDEs

Software:

CUBIT; PETSc
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Adimurthi, R., Yadava, S.L.: An elementary proof of the uniqueness of positive radial solutions of a quasilinear Dirichlet problem. Arch. Ration. Mech. Anal. 127, 219–229 (1994) · Zbl 0806.35031
[2] Ainsworth, M., Kay, D.: The approximation theory for the p-version finite element method and application to non-linear elliptic PDEs. Numer. Math. 82(3), 351–388 (1999) · Zbl 0938.65122
[3] Allegretto, W., Huang, Y.X.: A Picone’s identity for the p-Laplacian and applications. Nonlinear Anal. 32, 819–830 (1998) · Zbl 0930.35053
[4] Andreianov, B., Boyer, F., Hubert, F.: On the finite-volume approximation of regular solutions of the p-Laplacian. IMA J. Numer. Anal. 26(3), 472–502 (2006) · Zbl 1113.65104
[5] Antontsev, S.N., Díaz, J.I., de Oliveira, H.B.: Mathematical models in dynamics of non-Newtonian fluids and in glaciology. In: Proceedings of the CMNE/CILAMCE Congress. Universidade do Porto, Porto (2007), 20 pp.
[6] Atkinson, C., Champion, C.R.: Some boundary value problems for the equation (|| N ). Q. J. Mech. Appl. Math. 37, 401–419 (1984) · Zbl 0567.73054
[7] Azorero, J.G., Alonso, J.P.: On limits of solutions of elliptic problems with nearly critical exponent. Commun. Partial Differ. Equ. 17, 2113–2126 (1992) · Zbl 0799.35066
[8] Barrett, J.W., Liu, W.B.: Finite element approximation of the p-Laplacian. Math. Comput. 61(204), 523–537 (1993) · Zbl 0791.65084
[9] Bermejo, R., Infante, J.A.: A multigrid algorithm for the p-Laplacian. SIAM J. Sci. Comput. 21(5), 1774–1789 (2000) · Zbl 0958.65132
[10] Biezuner, R.J., Ercole, G., Martins, E.M.: Computing the first eigenvalue of the p-Laplacian via the inverse power method. J. Funct. Anal. 257, 243–270 (2009) · Zbl 1172.35047
[11] Biezuner, R.J., Ercole, G., Martins, E.M.: Computing the sin p function via the inverse power method. Comput. Methods Appl. Math. 11(2), 129–140 (2011) · Zbl 1283.65015
[12] Biezuner, R.J., Ercole, G., Martins, E.M.: Eigenvalues and eigenfunctions of the Laplacian via inverse iteration with shift (submitted) · Zbl 1292.65121
[13] Blacker, T., Bohnhoff, W., Edwards, T., Hipp, J., Lober, R., Mitchell, S., Sjaardema, G., Tautges, T., Wilson, T., Oakes, W. et al.: CUBIT mesh generation environment. Technical Report, Sandia National Labs., Albuquerque, NM. Cubit Development Team (1994)
[14] Bognár, G., Szabó, T.: Solving nonlinear eigenvalue problems by using p-version of FEM. Comput. Math. Appl. 43, 57–68 (2003) · Zbl 1049.65125
[15] Bognár, G.: Estimation on the first eigenvalue for some nonlinear Dirichlet eigenvalue problems. Nonlinear Anal. 71(12), e2242–e2448 (2009) · Zbl 1239.34102
[16] Bognár, G., Rontó, M.: Numerical-analytic investigation of the radially symmetric solutions for some nonlinear PDEs. Comput. Math. Appl. 50, 983–991 (2005) · Zbl 1122.35005
[17] Bueno, H., Ercole, G., Zumpano, A.: Positive solutions for the p-Laplacian and bounds for its first eigenvalue. Adv. Nonlinear Stud. 9, 313–338 (2009) · Zbl 1181.35115
[18] Brown, J.: Efficient nonlinear solvers for nodal high-order finite elements in 3D. J. Sci. Comput. 45(1), 48–63 (2010) · Zbl 1203.65245
[19] Damascelli, L.: Comparison theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results. Ann. Inst. Henry Poincaré 15, 493–516 (1998) · Zbl 0911.35009
[20] Descloux, J., Tolley, M.: An accurate algorithm for computing the eigenvalues of a polygonal membrane. Comput. Methods Appl. Mech. Eng. 39(1), 37–53 (1983) · Zbl 0509.73093
[21] Diaz, J.I., Hernandez, J.: On the multiplicity of equilibrium solutions to a nonlinear diffusion equation on a manifold arising in climatology. J. Math. Anal. Appl. 216, 593–613 (1997) · Zbl 0892.35065
[22] Diaz, J.I., de Thelin, F.: On a nonlinear parabolic problem arising in some models related to turbulent flows. SIAM J. Math. Anal. 25(4), 1085–1111 (1994) · Zbl 0808.35066
[23] Diening, L., Kreuzer, C.: Linear convergence of an adaptative finite element method for the p-Laplacian equation. SIAM J. Numer. Anal. 46(2), 614–638 (2008) · Zbl 1168.65060
[24] Drábek, P.: The uniqueness for a superlinear eigenvalue problem. Appl. Math. Lett. 12, 47–50 (1999) · Zbl 0937.35066
[25] Droniou, J.: Finite volume schemes for fully non-linear elliptic equations in divergence form. Modél. Math. Anal. Numér. 40(6), 1069–1100 (2006) · Zbl 1117.65154
[26] Glowinski, R., Rappaz, J.: Approximation of a nonlinear elliptic problem arising in a non-Newtonian fluid model in glaciology. Modél. Math. Anal. Numér. 37(1), 175–186 (2003) · Zbl 1046.76002
[27] Guidotti, P., Lambers, J.V.: Eigenvalue characterization and computation for the Laplacian on general 2-D domains. Numer. Funct. Anal. Optim. 29(5–6), 507–531 (2008) · Zbl 1154.65084
[28] Guan, M., Zheng, L.: The similarity solution to a generalized diffusion equation with convection. Adv. Dyn. Syst. Appl. 1(2), 183–189 (2006) · Zbl 1136.34015
[29] Heuveline, V.: On the computation of a very large number of eigenvalues for selfadjoint elliptic operators by means of multigrid methods. J. Comput. Phys. 184, 321–337 (2003) · Zbl 1016.65080
[30] Huang, Y.Q., Li, R., Liu, W.: Preconditioned descent algorithms for p-Laplacian. J. Sci. Comput. 32(2), 343–371 (2007) · Zbl 1134.65079
[31] Huang, Y.X.: A note on the asymptotic behavior of positive solutions for some elliptic equation. Nonlinear Anal. TMA 29, 533–537 (1997) · Zbl 0877.35047
[32] Juutine, J., Lindqvist, P., Manfredi, J.: The eigenvalue problem. Arch. Ration. Mech. Anal. 148, 89–105 (1999) · Zbl 0947.35104
[33] Kawohl, B.: On a family of torsional creep problems. J. Reine Angew. Math. 410, 1–22 (1990) · Zbl 0701.35015
[34] Kawohl, B., Fridman, V.: Isoperimetric estimates for the first eigenvalue of the p-Laplace operator and the Cheeger constant. Comment. Math. Univ. Carol. 44, 659–667 (2003) · Zbl 1105.35029
[35] Kuttler, J.R., Sigillito, V.G.: Eigenvalues of the Laplacian in two dimensions. SIAM Rev. 26(2), 163–193 (1984) · Zbl 0574.65116
[36] Lefton, L., Wei, D.: Numerical approximation of the first eigenpair of the p-Laplacian using finite elements and the penalty method. Numer. Funct. Anal. Optim. 18(3–4), 389–399 (1997) · Zbl 0884.65103
[37] Lieberman, G.M.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. TMA 12, 1203–1219 (1988) · Zbl 0675.35042
[38] Lindqvist, P.: Some remarkable sine and cosine functions. Ric. Mat. 2, 269–290 (1995) · Zbl 0944.33002
[39] Pélissier, M.-C., Reynaud, M.L.: Etude d’un modèle mathématique d’écoulement de glacier. C. R. Acad. Sci. Paris Ser. I Math. 279, 531–534 (1974)
[40] Philip, J.R.: N-diffusion. Aust. J. Phys. 14, 1–13 (1961) · Zbl 0137.18402
[41] Sakaguchi, S.: Concavity properties of solutions to some degenerated quasilinear elliptic Dirichlet problems. Ann. Sc. Norm. Super. Pisa, Cl. Sci. 14, 403–421 (1987) · Zbl 0665.35025
[42] Balay, S., Brown, J., Buschelman, K., Eijkhout, V., Gropp, W.D., Kaushik, D., Knepley, M.G., Curfman McInnes, L., Smith, B.F., Zhang, H.: PETSc Users Manual, Technical Report ANL-95/11–Revision 3.1, Argonne National Laboratory (2010)
[43] Showalter, R.E., Walkington, N.J.: Diffusion of fluid in a fissured medium with microstructure. SIAM J. Math. Anal. 22, 1702–1722 (1991) · Zbl 0764.35053
[44] Veeser, A.: Convergent adaptive finite elements for the nonlinear Laplacian. Numer. Math. 92(4), 743–770 (2002) · Zbl 1016.65083
[45] Yao, X., Zhou, J.: Numerical methods for computing nonlinear eigenpairs. I. Iso-homogeneous cases. SIAM J. Sci. Comput. 29(4), 1355–1374 (2007) · Zbl 1156.65055
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.